Kentucky, 2022

Excessive Heat in Kentucky, June 12 to 16, 2022

June 12 to 16, 2022 · NWS PAH · 22 events in 22 counties and zones

A strong upper level ridge of high pressure developed across the Ohio and Tennessee Valleys, producing a record-breaking early season heat wave. Low temperatures in the lower 80's were observed in several locations, setting monthly records.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong upper level ridge of high pressure developed across the Ohio and Tennessee Valleys, producing a record-breaking early season heat wave. Low temperatures in the lower 80's were observed in several locations, setting monthly records. Paducah tied its June all-time warmest low temperature of 81 degrees. There was one daily record high temperature that was broken at Paducah. This was only the 2nd time on record that Paducah observed four consecutive days reaching 95 degrees this early in the season (before June 20). The other occurrence was back in 1952 with eight straight days at or above 95 degrees from June 9-16. Along and southwest of a line from Paducah through Kentucky Lake to Cadiz, heat index values exceeded 105 degrees starting on June 12 and continuing through June 16. Northeast of that line, heat indices peaked above 105 starting on June 13. The most oppressive day was June 13th, when dewpoints in the mid 70's to around 80 produced heat index values of 106 to 116.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 8:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 12, 8:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
946 AM CDT Sun Jun 12 2022

.MESOSCALE DISCUSSION...
Issued at 946 AM CDT Sun Jun 12 2022

To say confidence is low regarding the evolution of today's
convective changes would be generous at best. As is typical for
these "ridge-rider" convective setups, model guidance has been
playing catch-up and painting a very inconsistent picture of
potential solutions. However, things are becoming a bit clearer
regarding this afternoon's severe thunderstorm potential.

A cluster of severe thunderstorms has developed just south of
Springfield, IL, and is moving SE around 30 kts. If this cluster
of storms holds together (not a given), it will reach our SE IL
counties in the Wabash Valley around 18-19z...followed by the EVV
Tri- State an hour or two later. The environment will be quite
supportive of severe convection if the storms do materialize. The
latest RAP forecast depicts 2000-4000 J/kg of SBCAPE, 30-50 kts of
effective shear, and DCAPE values around 1000 J/kg. This would
support a damaging wind and large hail risk at minimum.

&&

.UPDATE...
Issued at 640 AM CDT Sun Jun 12 2022

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 321 AM CDT Sun Jun 12 2022

No changes planned to the existing heat headlines this morning. We
continued to stick close to the NBM temperatures today and used
the higher ConsShort dewpoints. This easily supports the existing
Heat Advisory area this afternoon.

For Monday, NBM temperatures and dewpoints yield a solid Heat
Advisory over the entire area. The area from Cape Girardeau
through Carbondale to Mt Vernon could even meet or exceed 110
degrees which would support an Excessive Heat Warning. However, the
consensus of most of our neighbors was to hold off on issuing any
heat headlines for Monday. The general thought was to see what
happens today and confirm or not what the NBM has been advertising
before stepping in it for Monday. There are also concerns for a
potential MCS messing up areas to the north and east.

Now for the Slight Risk of severe storms for areas generally along
and east of the Mississippi River this afternoon. The latest HRRR
guidance and much of the 00Z synoptic guidance struggle to
develop any convection in our region today. However, the 00Z HREF
does show some potential for development.

There will likely be a very fine line between nothing and storms
developing in a pretty nice environment for June. Instability will
be rather extreme, and there may not be much CIN holding it back.
There will be around 40kts of deep layer shear with 0-3km
helicity around 150m2/s2. If storms develop this afternoon,
severe storms, possibly supercells, will be a definite
possibility. Large hail and damaging winds would be the primary
concerns and even a tornado or two could not be ruled out. With
precipitable water values approaching 2", any storm will produce
torrential rainfall which could briefly overwhelm drainage
systems. There is a strong possibility of nothing happening, but
in deference to the environment, we will have 20-30% PoPs.

There is a common signal in the 00Z guidance for an MCS to
potentially impact far northeastern portions of the area late
Sunday night. These storms would likely be elevated and the wind
fields would be weaker than Sunday afternoon. Some gusty winds
would be possible, along with torrential rainfall. More than
likely these storms will pass to the northeast of our area, but
it could be pretty close. Mid-level temperatures should be warm
enough throughout the area to squash any attempted convection
Monday and Monday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 321 AM CDT Sun Jun 12 2022

Dangerous heat remains the focus in the extended period. Some relief
is anticipated by late week.

A strong 500mb ridge will be centered across the TN Valley into the
southern Appalachians Tues-Wed. Meanwhile, shortwave energy will
advance eastward from the Northern Rockies to the Upper
Midwest/Great Lakes through Thursday. This will end up squashing the
ridge across the southern U.S. on Thursday and eventually
retrograding it westward to be centered near the KS/MO border by Fri-
Sat.

NAEFS and ECMWF ensemble tables indicate the highest 850mb temps
will be on Tuesday around 23-25C, before they lower to around 20-21C
by Thursday. Meanwhile, soundings indicate deeper mixing occurring
with each subsequent day. Dewpoints may struggle to mix down below
70 degrees on Tuesday afternoon, but likely will be in the mid to
upper 60s Wednesday and Thursday. While actual air temperatures
won't be much different, the somewhat lower humidity will allow heat
index values to decrease from a peak in the 105-110 range on Tuesday
to the 100-105 range on Thursday.

Guidance continues to suggest a weak fropa occurring sometime
Thursday night or Friday. Certainly can't rule out some convection
with it, which may occur as early as Thursday afternoon. Northerly
flow behind the frontal passage will allow drier and somewhat cooler
air into our cwa by Friday night into Saturday. Dewpoints are
anticipated to lower into the 50s by Saturday, and temperatures may
cool down into the upper 80s for a good chunk of the area. NBM is on
the warmer side of guidance, and may end up being a couple degrees
higher than actuality.

00z ensemble data suggests the ridge building back into the lower
Ohio Valley late next weekend into early the following week.

&&

.AVIATION...
Issued at 640 AM CDT Sun Jun 12 2022

An MVFR ceiling cannot be ruled out at KCGI late this morning,
otherwise, there should be low VFR ceilings over most of the
region this afternoon. South winds will pick up to near 10kts and
a few gusts over 15kts will be possible. The chance of TSRA is
too low to mention at any site.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ080-084-088-092-
     093.

MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>004-006.

&&

MESOSCALE...DWS
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Jun 12, 2:57 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Sun Jun 12 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for southeast Missouri and adjacent
portions of southern Illinois and west Kentucky. Refer to the
Advisory for details. Elsewhere, heat index values of 95 to 105
degrees are forecast this afternoon.

A small chance of thunderstorms is forecast along and east of the
Mississippi River this afternoon. If storms develop, they may
become severe with large hail and damaging winds. A brief tornado
would also be possible. In addition, any storms today will
produce torrential rainfall that could briefly overwhelm drainage
systems.

A complex of storms may slide south through southwest Indiana and
northwest Kentucky late tonight. Gusty winds, torrential
rainfall, and lightning would be the primary concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An extended period of extreme heat will impact the entire Quad
State Monday through Thursday. The worst conditions are expected
Monday afternoon when the entire region will see heat index values
of 105 to 115 degrees. Maximum afternoon heat indices will
gradually trend closer to 100 degrees by Thursday.

A few afternoon thunderstorms are possible on Thursday, with
lightning and heavy rain the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon.

DRS/SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat. Local standard time, as filed.

Excessive Heat, Ballard

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Excessive Heat, Carlisle

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Excessive Heat, Hickman

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Excessive Heat, Fulton

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Excessive Heat, McCracken

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Excessive Heat, Graves

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Excessive Heat, Marshall

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Excessive Heat, Calloway

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Calloway forecast zone
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Excessive Heat, Trigg

When
June 12, 10:00 AM CST to June 16, 7:00 PM CST
Where
Trigg forecast zone
Reported by
ASOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Excessive Heat, Livingston

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Excessive Heat, Lyon

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Excessive Heat, Crittenden

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Excessive Heat, Caldwell

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Christian

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Christian forecast zone
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Excessive Heat, Todd

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Todd forecast zone
Reported by
ASOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Excessive Heat, Hopkins

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Hopkins forecast zone
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Excessive Heat, Muhlenberg

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Excessive Heat, Daviess

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Daviess forecast zone
Reported by
Mesonet
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Excessive Heat, Henderson

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
Henderson forecast zone
Reported by
Mesonet
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Excessive Heat, McLean

When
June 13, 10:00 AM CST to June 16, 7:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1030880, 1030881, 1030882, 1030883, 1030885, 1030886, 1030887, 1030888, 1030889, 1030890, 1030891, 1030892, 1030893, 1030894, 1030895, 1030896, 1030897, 1030898, 1030899, 1030900, 1030901, 1030902.